Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Green Bay, WI

September 18, 1997Shawano County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 18, 1997, 6:01 PM CDT for Shawano County, Waupaca County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 1997, 6:01 PM CDT (23:01 UTC)
Expired
Sep 18, 1997, 6:50 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Shawano County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 61 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS1 KGRB 182302 RRA
SVRGRB
WIC115-135-182350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
601 PM CDT THU SEP 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  SHAWANO COUNTY - NORTHEASTERN WISCONSIN
  NORTHERN WAUPACA COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 650 PM CDT
 
* SOME LOCATIONS AFFECTED
  CLINTONVILLE
  MARION
  BONDUEL

* AT 600 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CLINTONVILLE. THE STORM WAS
  MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR CLINTONVILLE BY 615 PM...AND NEAR BONDUEL
  BY 645 PM.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. MOVE TO A STURDY SHELTER.

PUMA/JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 AM CDT, 14 hours 2 minutes earlier.

Area forecast discussion, Sep 18, 3:59 AM CDT, 14 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
359 AM CDT THU SEP 18 1997

MAIN FCST CONCERN IS TSTM CHCS FOR THIS EVG AND TONIGHT...AND ASSOCIATED
RISK OF SVR WX. THIRD PERIOD OF FCST ALSO HOLDS SOME CHALLENGES.

NOT TOO SURE WHETHER TSRA WILL MAKE IT INTO NC/C WI THIS AFTERNOON.
FRONT IS ONLY FCST TO BE IN FAR NW WI BY 00Z AND WEAK CAPPING NOTED AT
850 MB ON FCST SOUNDINGS PRIOR TO ARRIVAL OF FRONT. DONT DESIRE TO
REMOVE FIRST PERIOD TSTM CHC FOR NC/C WI...BUT PREFER TOWARDS EVENING
WORDING. SVR THREAT APPEARS VERY REAL FOR THIS EVG...ESP WSTRN PART OF
MY CWA. FAVORABLE SHEAR...VERY STG MID-LEVEL FLOW AROUND 50 KTS...
STRENTHENING SFC CONVG/UPPER DIVG AND INCREASING LOW-LEVEL MOISTURE ALL
VALIDATE SPC SLGT RISK. ONLY CONCERN IS HOW FAR EAST THE
STG CONVECTION WILL MAKE IT BEFORE THE INSTABILITY WANES. ETA MODEL
CAPES DECREASE RAPIDLY BY 06Z/FRI. CURRENT FEELING IS THAT LINE OF SVR
STORMS WITH DAMAGING WINDS WILL MOVE INTO WSTRN PART OF CWA BY EARLY
EVG...THEN GRADUALLY WEAKEN AS THEY MOVE EAST. WELL SEE...

OTHER FIRST PERIOD CONCERNS ARE WINDS AND TEMPS. SFC-H8 GRADIENT
INCREASES SIGNIFICANTLY TODAY...WITH H8 WINDS INCREASING TO 40-45 KTS.
DEVELOPING CAP AT 850 MB WILL KEEP THESE VERY STG WINDS FROM MIXING
DOWN...BUT FEEL THAT GUSTS TO 30 MPH ARE LIKELY. STG SW FLOW WILL
PULL WARMER AIR INTO FA TODAY...H8 TEMPS/THICKNESS CHANGES INDICATE 5-7
DEGREES WARMER THAN YDAY. NGM MOS SEEMS IN THE BALLPARK.

NGM MOS POPS LOOK TOO LOW FOR FRIDAY...AND PREFER COOLER AND WETTER LOOK
OF FAN GUIDANCE THEN. FRONTOGENETIC NATURE OF SYSTEM...TIGHT 850 MB
BAROCLINIC ZONE AND LOCATION OF RRQ OF UPPER JET APPEAR FAVORABLE FOR
WIDESPREAD SHOWER ACTIVITY. CURRENT FCST HAS THIS WELL HANDLED.

KIECKBUSCH

In the hours before

Special weather statement, Sep 18, 12:01 PM CDT, 6 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
12 NOON CDT THU SEP 18 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA TONIGHT.

FORECAST:
A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT ACROSS EASTERN MINNESOTA LATE THIS AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH WIND GUSTS IN EXCESS OF 60 MPH AS THEY
MOVE RAPIDLY EASTWARD INTO NORTHWEST WISCONSIN DURING THE EARLY EVENING.
THE STORMS SHOULD MOVE INTO THE NORTHWEST PORTION OF THE FORECAST
AREA BY 8 OR 9 PM...THEN SPREAD EASTWARD...REACHING EASTERN SECTIONS
AROUND MIDNIGHT.

DISCUSSION:
STRONG SOUTHWEST WINDS WILL CONTINUE TO PULL MOIST AND UNSTABLE AIR INTO
THE REGION THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE INTO NORTHWEST
WISCONSIN BY EARLY EVENING...TRIGGERING A LINE OF STRONG TO SEVERE
THUNDERSTORMS OUT AHEAD OF IT. FAVORABLE WIND SHEAR AND STRONG WINDS
IN THE MID-LEVELS OF THE ATMOSPHERE WILL BE CONDUCIVE TO THE DEVELOPMENT
OF DAMAGING WINDS WITH THESE STORMS.

SPOTTER ACTION:
SPOTTER ACTIVATION MAY BE NECESSARY EARLY TONIGHT...ESPECIALLY IN NORTH
CENTRAL AND CENTRAL WISCONSIN COUNTIES.

ADDITIONAL INFORMATION WILL BE AVAILABLE IN THE SHORT-TERM FORECAST.

EB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.